Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Hyperbolic groups and their
quotients of bounded exponents

Authors: S. V. Ivanov and A. Yu. Ol'shanskii
Journal: Trans. Amer. Math. Soc. 348 (1996), 2091-2138
MSC (1991): Primary 20F05, 20F06, 20F32, 20F50
MathSciNet review: 1327257
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In 1987, Gromov conjectured that for every non-elementary hyperbolic group $G$ there is an $n =n(G)$ such that the quotient group $G/G^{n}$ is infinite. The article confirms this conjecture. In addition, a description of finite subgroups of $G/G^{n}$ is given, it is proven that the word and conjugacy problem are solvable in $G/G^{n}$ and that $\bigcap _{k=1}^{\infty }G^{k} = \{ 1\}$. The proofs heavily depend upon prior authors' results on the Gromov conjecture for torsion free hyperbolic groups and on the Burnside problem for periodic groups of even exponents.

References [Enhancements On Off] (What's this?)

  • [Ad] S.I. Adian, The Burnside problem and identities in groups, Nauka, Moscow, 1975; English translation: Springer-Verlag, 1979. MR 80d:20035
  • [Bm] G. Baumslag, Topics in combinatorial group theory, Birkhäuser, 1993. MR 94j:20034
  • [Br] W. Burnside, On unsettled question in the theory of discontinuous groups, Quart. J. Pure and Appl. Math. 33 (1902), 230--238.
  • [CDP] E. Coornaert, T. Delzant, and A. Papadopoulos (eds.), Géométrie et théorie des groupes: Les groupes, hyperboliques de Gromov, Lecture Notes in Math., vol. 1441, Springer-Verlag, 1991. MR 92f:57003
  • [GH] E. Ghys and P. de la Harpe (eds.), Sur les groupes hyperboliques d'aprés Mikhael Gromov, Birkhäuser, 1990. MR 92f:53050
  • [GS] S.M. Gersten and H. Short, Small cancellation theory and automatic groups, Invent. Math. 102 (1990), 305--334. MR 92c:20058
  • [Gp] N. Gupta, On groups in which every element has finite order, Amer. Monthly 96 (1989), 297--308. MR 90d:20073
  • [Gr] M. Gromov, Hyperbolic groups, in Essays in Group Theory (S. M. Gersten, ed.), M.S.R.I. Pub. 8, Springer, 1987. MR 88e:20004
  • [IO] S.V. Ivanov and A.Yu. Ol$^{\prime }$shanskii, Some applications of graded diagrams in combinatorial group theory, London Math. Soc. Lecture Notes Ser., vol. 160 (1991), Cambridge Univ. Press, Cambridge and New York, 1991, pp. 258--308. MR 92j:20022
  • [Iv1] S.V. Ivanov, On the Burnside problem on periodic groups, Bulletin of the AMS 27 (2) (1992), 257--260. MR 93a:20061
  • [Iv2] S.V. Ivanov, The free Burnside groups of sufficiently large exponents, Intern. Jour. of Algebra and Computation 4 (1-2) (1994), 1--308. MR 95h:20051
  • [Iv3] S.V. Ivanov, On some finiteness conditions in group and semigroup theory, Semigroup Forum 48 (1) (1994), 28--37. MR 94k:20102
  • [KN] Kourovka Notebook: Unsolved problems in group theory, 12th Ed., Novosibirsk, 1992. MR 95d:20001
  • [Ks] A.I. Kostrikin, Around Burnside, Nauka, Moscow, 1986. MR 89d:20032
  • [LS] R.C. Lyndon and P.E. Schupp, Combinatorial group theory, Springer-Verlag, 1977. MR 58:28182
  • [Ly] I.G. Lysënok, On some algorithmic properties of hyperbolic groups, Math. USSR Izvestiya 35 (1) (1990), 145--163. MR 91b:20041
  • [MKS] W. Magnus, J. Karras, and D. Solitar, Combinatorial group theory, Interscience Pub., John Wiley and Sons, 1966. MR 34:7617
  • [NA] P.S. Novikov and S.I. Adian, On infinite periodic groups, I, II, III, Math. USSR Izvestiya 32 (1968), 212--244, 251--524, 709--731. MR 39:1532a,b, and c
  • [Ol1] A.Yu. Ol$^{\prime }$shanskii, On the Novikov-Adian theorem, Math. USSR Sbornik 118 (2) (1982), 203--235. MR 83m:20058
  • [Ol2] A.Yu. Ol$^{\prime }$shanskii, Geometry of Defining Relations in Groups, Nauka, Moscow, 1989; English translation in Math. and Its Applications (Soviet series) 70 (Kluwer Acad. Publishers, 1991). MR 93g:20071
  • [Ol3] A.Yu. Ol$^{\prime }$shanskii, Embedding of countable periodic groups into 2-generator simple periodic groups, Ukranian Math. Jour. 43 (7-8) (1991), 980--986. MR 93d:20074
  • [Ol4] A.Yu. Ol$^{\prime }$shanskii, Almost every group is hyperbolic, Intern. Jour. of Algebra and Computation 2 (1) (1992), 1-17. MR 93j:20068
  • [Ol5] A.Yu. Ol$^{\prime }$shanskii, Periodic quotient groups of hyperbolic groups, Math. USSR Sbornik 72 (2) (1992), 519--541.
  • [Ol6] A. Yu. Ol$^{\prime }$shanskii, On residualing homomorphisms and $G$-subgroups of hyperbolic groups, Intern. Jour. of Algebra and Computation 3 (4) (1993), 365--409. MR 94i:20069
  • [Rt] J.J. Rotman, An introduction to the theory of groups, 4th ed., Springer-Verlag, 1995. MR 95m:20001
  • [Sl] A. Selberg, On discontinuous groups in higher-dimensional symmetric spaces, Colloq. Function Theory, Bombay, 1960, pp. 147--164. MR 24:A188
  • [Zl1] E.I. Zelmanov, Solution of the restricted Burnside problem for groups of odd exponent, Math. USSR Izvestiya 36 (1) (1991), 41--60. MR 91i:20037
  • [Zl2] E.I. Zelmanov, A solution of the restricted Burnside problem for 2-groups, Math. USSR Sbornik 72 (2) (1992), 543--565.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 20F05, 20F06, 20F32, 20F50

Retrieve articles in all journals with MSC (1991): 20F05, 20F06, 20F32, 20F50

Additional Information

S. V. Ivanov
Affiliation: Department of Mathematics, University of Illinois at Urbana–Champaign, 1409 West Green Street, Urbana, Illinois 61801

A. Yu. Ol'shanskii
Affiliation: Department of Mechanics and Mathematics, Moscow State University, Moscow 119899, Russia

Received by editor(s): April 5, 1995
Additional Notes: The second author was supported in part by Russian Fund for Fundamental Research, Grant 010-15-41, and by International Scientific Foundation, Grant MID 000.
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society